Indiana, 2023Hail and Damaging Winds in Indiana, June 15, 2023
June 15, 2023 · NWS IWX · 9 events in 2 counties and zones
One isolated storm produced large hail and damaging wind in Wells and Adams Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One isolated storm produced large hail and damaging wind in Wells and Adams Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 15, 1:15 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 15, 1:15 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
215 PM EDT Thu Jun 15 2023
.SYNOPSIS...
Issued at 1037 AM EDT Thu Jun 15 2023
There is a chance for scattered showers and storms this afternoon
into early this evening, especially across northeast Indiana and
northwest Ohio where an isolated strong to severe storm will be
possible. Mainly dry conditions and seasonably warm temperatures
are expected otherwise late this week through next week.
&&
.SHORT TERM...(This Afternoon through Friday)
Issued at 215 PM EDT Thu Jun 15 2023
Convective initiation beginning 19-20z near a cold front (augmented
by a strong lake shadow in nw IN/sw MI) should grow upscale into our
southeast zones late this afternoon into early this evening. The
cold front is leading a potent shortwave and cyclonically curved 90
kt upper jet, with enough moisture pooling and flow to support
1000-1500 j/kg of MLCAPE and 25-35 knots of effective deep layer
shear in the pre-frontal environment. This supports SPC's marginal
risk for an isolated damaging wind and hail threat centered
primarily along/east of Interstate 69 where convection will have a
better opportunity to mature and grow upscale between 21-00z. A
few showers/storms may linger beyond 8-9 pm southeast of US 24,
though the low end severe threat should wane by then.
CAA regime post frontal will offer cooler northerly flow for the
entire area tonight into tomorrow. Opted to increase sky cover
later tonight into tomorrow morning to account for low stratocu
wrapping around the backside of the trough and cold pool. Clouds
should scatter out otherwise tomorrow afternoon as drier/subsident
air overspreads with high temps likely recovering into the low-
mid 70s (cooler near Lake MI).
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 215 PM EDT Thu Jun 15 2023
Ensemble and deterministic model solutions continue to set up a rex
block for the weekend into next week with pronounced ridging
developing over Ontario and the northern Great Lakes, and some form
of broad low pressure materializing over the Mid MS Valley southeast
into the TN Valley. The stacked ridge to the north will probably win
out locally for most of the long term period with mainly dry
conditions and near normal temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 100 PM EDT Thu Jun 15 2023
Water vapor imagery depicting potent short wave rotating down
through the Great Lakes region that will accompany surface cold
front passage this afternoon. HREF members still trying to
initiate convection over the southeast half of the forecast area
so will focus on KFWA for TSRA chances this TAF cycle just just a
VCSH mention at KSBN. Uncertainty lies mainly in coverage so will
opt for a tempo group at KFWA. Post frontal MVFR ceilings
expected after midnight and winds will become more northerly with
some gust potential this evening at KSBN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ103.
MI...Beach Hazards Statement through late tonight for MIZ177-277.
OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Friday for LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JAL
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 15, 4:13 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
513 AM EDT Thu Jun 15 2023
INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-160915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
513 AM EDT Thu Jun 15 2023 /413 AM CDT Thu Jun 15 2023/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Scattered thunderstorms with gusty winds are possible this afternoon
and early this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ103-MIZ177-277-160915-
Northern La Porte-Northern Berrien-Southern Berrien-
513 AM EDT Thu Jun 15 2023 /413 AM CDT Thu Jun 15 2023/
...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Isolated thunderstorms with gusty winds are possible this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-160915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
513 AM EDT Thu Jun 15 2023
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
EDT FRIDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jun 15, 4:22 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
522 PM EDT Thu Jun 15 2023
INZ025>027-152200-
Huntington IN-Adams IN-Wells IN-
522 PM EDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of southern Huntington,
Wells and Adams Counties through 600 PM EDT...
At 521 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bluffton to near Andrews. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluffton, Decatur, Berne, Geneva, Markle, Monroe, Warren, Lancaster,
Preble, Uniondale, Poneto, Mount Etna, Vera Cruz, Mcnatts, Wellsburg,
Murray, Liberty Center, Mount Zion, Peterson and Buckeye.
This includes Interstate 69 in Indiana between mile markers 272 and
288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4061 8545 4065 8545 4065 8554 4080 8564
4084 8564 4088 8480 4057 8480
TIME...MOT...LOC 2121Z 286DEG 24KT 4078 8521 4079 8561
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NWSHail, Wells
- When
- June 15, 4:32 PM EST to 4:33 PM EST
- Where
- Wells County, 0.69 mi N of Bluffton
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -85.170
Up to nickel size hail reported in addition to various 1 to 3 inch diameter tree limbs blown down.
Hail, Wells
- When
- June 15, 4:36 PM EST to 4:37 PM EST
- Where
- Wells County, 2.21 mi ENE of Bluffton
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 40.740, -85.130
A broadcast media member reported penny size hail.
Thunderstorm Wind, Wells
- When
- June 15, 4:36 PM EST to 4:37 PM EST
- Where
- Wells County, 1.72 mi ENE of Bluffton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.740, -85.140
A number of trees were downed along route 124.
Thunderstorm Wind, Wells
- When
- June 15, 4:36 PM EST to 4:37 PM EST
- Where
- Wells County, 0.87 mi NE of Bluffton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -85.160
A large tree was down onto a mobile home.
Hail, Wells
- When
- June 15, 4:37 PM EST to 4:38 PM EST
- Where
- Wells County, 2.81 mi N of Reiffsburg
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -85.140
Penny size hail reported.
Hail, Wells
- When
- June 15, 4:45 PM EST to 4:46 PM EST
- Where
- Wells County, 1.48 mi SSW of Vera Cruz
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -85.090
Crops were damaged from half dollar size hail.
Thunderstorm Wind, Wells
- When
- June 15, 4:45 PM EST to 4:46 PM EST
- Where
- Wells County, 0.87 mi SW of Vera Cruz
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -85.090
Metal roofing was partially peeled off an outbuilding. An empty 35k Gallon Fertilizer Tank was tipped over on its side.
Hail, Adams
- When
- June 15, 4:47 PM EST to 4:48 PM EST
- Where
- Adams County, 1.26 mi WNW of Linn Grove
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -85.050
Quarter to half dollar size hail covered the road like snow about two inches deep.
Thunderstorm Wind, Adams
- When
- June 15, 4:47 PM EST to 4:48 PM EST
- Where
- Adams County, 1.26 mi WNW of Linn Grove
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -85.050
A 24 inch diameter healthy maple tree was uprooted. A grove of trees was heavily damaged, with varying sizes of trees uprooted or snapped.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, June 15, 20233 deaths · 100 injured · $1.1 million · EF3 · 7 events
- Rip Currents in Florida, June 15 to 18, 20232 deaths · 2 events
- Tornadoes and Flash Flood in Oklahoma, June 15, 2023$616,000 · EF2 · 129 events
- Tornadoes and Flash Flooding in Ohio, June 15, 2023$1.1 million · EF2 · 42 events
- Excessive Heat and Heat in Texas, June 15 to 19, 20231 death · 68 events
- Tornadoes and Flash Flooding in Florida, June 15 to 19, 2023$319,000 · EF1 · 82 events
- Tornado and Hail in Michigan, June 15, 2023$3.5 million · EF1 · 29 events
- Rip Current in Indiana, June 15, 20231 death · 1 event
- Flash Flood in Wyoming, June 15, 2023$2.9 million · 1 event
- Tornado and Hail in Texas, June 15 to 16, 2023$50,000 · EF1 · 41 events
- Excessive Heat in Texas, June 15 to 21, 20236 injured · 46 events
- Tornadoes and Flash Flooding in Alabama, June 15 to 16, 2023EF1 · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098849, 1098850, 1098851, 1098852, 1098853, 1098854, 1098855, 1098856, 1098857.